Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 445, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 15, 1996, 12:08 AM CDT for Finney County, Hodgeman County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 1996, 12:08 AM CDT (05:08 UTC)
- Expired
- Aug 15, 1996, 12:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Finney County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 12:15 AM CDT | Thunderstorm Wind 52 | Kalvesta, KS | |
| Aug 15, 12:27 AM CDT | Hail 0.75 | Kalvesta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2002 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 150509 SVRDDC KSC055-083-150545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1208 AM CDT THU AUG 15 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST KANSAS ...EASTERN FINNEY COUNTY...SOUTHWESTERN HODGEMAN COUNTY AT 1209 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE NORTH OF KALVESTA...OR 15 MILES WEST OF JETMORE...MOVING SOUTHEAST AT 20 MPH. THE STORM WILL MOVE OVER OPEN COUNTRY IN EASTERN FINNEY COUNTY AROUND KALVESTA AND IN SOUTHWEST HODGEMAN COUNTY SOUTH OF HIGHWAY 156. THIS STORM IS CAPABLE OF HAIL UP TO GOLF BALL SIZE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. LEE/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:23 PM CDT, 8 hours 45 minutes earlier.
Area forecast discussion, Aug 14, 3:23 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT WED AUG 14 1996 ...SHORT TERM... TSRA MOVING INTO N ZONES ASSOCIATED WITH S/W. TSRA DEVELOPED EARLY THIS MORNING OVER EASTERN WY AND HAS MOVEE SOUTHEAST ALONG THE EDGE OF CAP. WITH THE ADVANCING S/W...SHOULD SEE CAP ERODE AND MORE TSRA DEVELOP OVER/INTO CENTRAL AND WESTERN ZONES...NEAR SFC-850 MOIST AXIS. PROBLEM WILL BE DEVELOPMENT AND DISTRIBUTION OF SVR WX. WILL CEDRTAINLY MENTION POSSIBILITY IN TONIGHT'S ZONES AS WE WILL HAVE CAPES ABOVE 3000 J/KG. STRMS MAY BE SLOW MOVING SO FLASH FLOODING WILL BE SOMETHING WE'LL WATCH FOR. ...LONG TERM... NW FLOW IS BACK...AT LEAST FOR A WHILE. SERIES OF S/W SEEN ON WATER VAPOR ROTATING AROUND RIDGE. FIRST S/W WILL BE LOCATED OVER S CENTRAL KS THU MORNING...WITH MCS ONGOING OVER SRN PART OF STATE. MODERATLEY SHEARED WINDFIELD DEVELOPING AHEAD OF THIS FEATURE WITH 25KT LLJ AND 30-40 AT H5 CURRENTLY SEEN ON RYD NEBRASKA PROFILER. H7 CAP SHOULD BE DEAD BY TMRW AS COLD POOL CONINUES TO ROATE AROUND HIGH. THIS LEADS TO SOME CONCERN ABOUT CONVECTION AGAIN DURING THE DAY. HOWEVER...AFTER THIS FEATURE MOVES BY AIRMASS SHOULD SHOULD BE QUITE STABLE...NEEDING MOST OF THE DAY TO RECOVER BEFORE NEXT BOUT OF CONVECTION. THU NIGHT THE NEXT SW SHOULD BE CROSSING INTO WRN NEBRASKA. NOT CONFIDENT IN MODELS HANDLING OF THIS FEATURE...AS THEY HAVE NOT DONE A GOOD JOB BEYOUND ABOUT 24 WITH TRACK OF THESE FEATURES. AS FLOW ALOFT BECOMES MORE NW DURING THE DAY...PRESSURE FALLS OCCUR WITH LEE SIDE TROF DEVELOPING. MOISTURE SHOULD POOL ALONG THIS TROF WITH SOME KIND OF LOW/TRIPLE POINT RIDING DOWN BAROLCLINIC ZONE OVERNIGHT THU...LIKELY INITIATING CONVECTION (POSSIBLY ANOTHER MCS) OVER WRN KS. CONVECTION SHOULD PUSH EAST ON FIRDAY...WITH FLOW NRLY ENOUGH TO KEEP ANYTHING THAT DEVELOPS ALONG THE ROCKIES OUT OF THE CWA. WENT CLOSE TO FWC...JUST A FEW DEGREES COOLER...EXCEPT MUCH COOLER VCNTY P28 WHERE TRW AND CLOUDS WILL INHIBIT WARMUP. DDC 063/087 063/088 064 524 GCK 063/088 063/089 064 524 EHA 060/092 061/093 062 423 LBL 063/089 064/090 064 423 HYS 060/087 062/087 062 524 P28 063/086 064/090 066 534 REITER/MCAVOY
In the hours before
Special weather statement, Aug 14, 10:14 PM CDT, 1 hour 54 minutes before
KSZ030-031-043>046-061>066-077>079-150420- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1014 PM CDT WED AUG 14 1996 ...THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR SOUTHWESTERN KANSAS... AT 10 PM THE TORNADO WATCH NUMBER 951 HAS EXPIRED FOR THE FOLLOWING COUNTIES...TREGO...ELLIS...SCOTT...LANE...NESS...RUSH...HAMILTON... KEARNEY...FINNEY...HODGEMAN...LARNED...STAFFORD...GRAY...AND FORD. THIS INCLUDES THE CITIES OF HAYS...NESS CITY...GARDEN CITY...LARNED AND DODGE CITY. KRUSE
Special weather statement, Aug 14, 10:17 PM CDT, 1 hour 51 minutes before
KSZ030-031-043>046-061>066-077>079-150420- SPECIAL WEATHER STATEMENT...CORRECTED... NATIONAL WEATHER SERVICE DODGE CITY KS 1014 PM CDT WED AUG 14 1996 ...THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR SOUTHWESTERN KANSAS... AT 10 PM THE TORNADO WATCH NUMBER 951 HAS EXPIRED FOR THE FOLLOWING COUNTIES...TREGO...ELLIS...SCOTT...LANE...NESS...RUSH...HAMILTON... KEARNEY...FINNEY...HODGEMAN...LARNED...STAFFORD...GRAY...FORD... EDWARDS...AND PAWNEE. THIS INCLUDES THE CITIES OF HAYS...NESS CITY...GARDEN CITY...LARNED AND DODGE CITY. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 65 min |
| Aug 14, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 29 min |
| Aug 14, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 57 min |
| Aug 14, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 44 min |
| Aug 14, 10:53 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 37 min |
| Aug 14, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 37 min |
| Aug 15, 12:40 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.